Connecticut, 2016Drought in Connecticut, September 13 to 30, 2016
September 13 to 30, 2016 · NWS BOX · 2 events in 2 counties and zones
Below normal monthly precipitation that began in March of 2016, continued through September. In September, rainfall throughout northern Connecticut was below normal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal monthly precipitation that began in March of 2016, continued through September. In September, rainfall throughout northern Connecticut was below normal.
The Connecticut Department of Public Health issued a drought advisory for the state on June 27th. Soil moisture (measured by the Climate Prediction Center) was much drier than normal. Groundwater conditions (measured by the United States Geological Survey) were found to be below to well below normal. River and streamflow conditions were below to well below normal with 16 gage sites in southern New England at record low levels.
Farmers have had to irrigate their crops much more than normal for September. A few communities in northern Connecticut were encouraging voluntary water conservation, only one community had imposed mandatory water restrictions. Three counties in Connecticut (two in the Taunton CWA) were declared primary disaster counties due to the drought. They include: Litchfield, Hartford, and Tolland Counties. Farms in these counties are eligible for assistance from the Farm Service Agency and the Livestock Forage Disaster Program.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 13, 6:01 AM EST, 59 minutes earlier.
Area forecast discussion, Sep 13, 6:01 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
701 AM EDT TUE SEP 13 2016
.SYNOPSIS...
High pressure will move offshore today, resulting in a southwest
flow of warmer and eventually more humid air into the region. A
cold front may bring a round of strong or even severe thunderstorms
Wednesday afternoon and evening as it crosses southern New England.
Large Canadian high pressure follows for Thursday and Friday with
mild days and cool nights. Another front approaches the region
Sunday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM update...
Other than some fog patches in the CT valley, clear skies prevail
across SNE. Wide range of temps ranging from mid 40s to near 60.
High pres remains in control and current forecast on track.
Previous discussion...
One more day of comfortable temperatures and low humidity as high
pressure becomes centered off South Coast. SW flow means highs
should average a few degrees warmer than yesterday, mainly in 70s
to lower 80s. Forecast soundings show deep enough mixing to
prevent sea breezes along E MA coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
We should see some increase in high clouds tonight but any
cloudiness should remain thin enough to allow another night of
decent cooling away from coast. Light SW flow will bring somewhat
higher dewpoints into region (50s to near 60),so tonight's lows
will run a little milder than past couple of nights.
*** Potential for strong to perhaps severe storms Wed ***
Concern for Wed revolves around potential for strong to perhaps
severe storms during afternoon and evening as fairly potent mid
level short wave and cold front cross southern New England. There
are some timing differences among 00z models with GFS faster than
consensus of other models, including 21z SPC SREF, so we gave GFS
less weight but needed to consider it given overall trend for a
slightly faster solution. Front (and associated line of showers/
storms) should cross western New England 2-4 pm, Boston/Providence
corridor 4-6 pm, and Cape Cod closer to 6-8 pm.
Although strong instability may be lacking, environment ahead of
front should feature up to 1000 j/kg, fairly strong 0-6km shear in
excess of 35kt, and decent mid-level lapse rates of around 6C/km
(note 500 mb temps down to around -10C). In collaboration with
SPC and neighboring offices, there is some concern about veering
low level winds ahead of front and if shear and lapse rates will
be enough to compensate for lack of instability and low level
moisture.
As a result, much of southern New England was placed in a
Marginal risk for severe storms in latest Day 2 Outlook. Storm
mode should feature bows/line segments with wind damage being main
threat.
Highs Wed should reach 80s away from South Coast with dewpoints
climbing into mid 60s, so it will feel a bit more humid but
certainly not tropical.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...
* Showers and T-storms possible near the coast Wed evening
* Dry weather Thu/Fri with mild days and cool nights
* Unsettled weather possible Sun/Mon
Overview...
Guidance in good agreement on overall pattern in the extended period
but increasing timing differences toward the end of the period. Mid
level trof passage Wed evening will be followed by SE US ridge
building back north along the east coast late in the week into the
weekend. Canadian high pres will bring a fall like airmass toward
the end of the week with airmass moderation next weekend as the high
moves offshore. Some uncertainty with timing and amplitude of next
upstream trof but it appears a period of unsettled weather possible
Sun/Mon timeframe.
Details...
Wednesday night...
Some uncertainty with the timing of the cold fropa but expect the
front to be approaching the coast in the evening. Decent axis of
instability with low level theta-e ridge and increasing 0-6km shear
from the north suggests sct showers and a few strong storms possible
along/ahead the front. Based on current timing, best chance in the
evening would be south of the Pike then expect clearing skies
overnight as excellent drying moves in. With good cold advection
developing expect a period of gusty post-frontal northerly winds
near the coast. Lows mainly in the 50s with some upper 40s
higher terrain of northern MA.
Thursday through Saturday...
Large high pres builds into the region Thu/Fri then moves offshore
Sat. This will result in dry weather and an autumn feel Thu/Fri with
mild days and cool nights and temps averaging a bit below normal.
Temps moderating Sat with readings near or slightly above normal as
return SW flow develops around departing high pres. Sunny skies Thu
and Fri with some increase in cloud cover Sat from the west, but dry
weather will persist as the column remains dry.
Sunday and Monday...
Uncertainty with timing/amplitude of next trof and and how quickly
it exits the region. It does appear a period of wet weather is
possible Sun per GFS/ECMWF and ensembles which may linger into Mon.
GFS is more amplified and has showers lingering into Mon while
ECMWFis dry for Mon. Low predictability in resolving
timing/amplitude differences in a day 7 forecast so low forecast
confidence.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
High confidence through Wednesday.
Localized MVFR/IFR in patchy valley fog through 12z, and again
late tonight, otherwise VFR. Increasing SW winds will prevent sea
breezes along E MA coast today.
Cold front crossing southern New England Wed should be accompanied
by line of showers/thunderstorms during afternoon and early
evening. Some uncertainty with timing but right now it looks like
it reaches BDL-ORE around 18z, PVD-BOS around 21z, and HYA-ACK
around 23z. Potential for a few strong storms with 40kt gusts,
especially away from South Coast.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF
Outlook /Wednesday Night through Saturday/...
Wed night...areas of MVFR possible with chc showers/t-storms in the
evening, especially near the coast, then improving conditions.
Thu through Sat...High confidence. Mainly VFR.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
High confidence through Wednesday.
High pressure becomes centered offshore resulting in SW flow
today through Wednesday. Winds gradually increase tonight on outer
waters near Stellwagen Bank as gradient begins to tighten, where
25kt gusts are expected and a Small Craft Advisory has been
issued.
It does look like more widespread 25kt gusts will occur Wednesday
on all waters as cold front draws closer, especially near Cape Cod
and Islands. Small Craft Advisories will probably be needed in
later forecasts.
Cold front should also trigger line of showers and thunderstorms
as it crosses waters later Wednesday afternoon and early Wednesday
evening. Some storms may be strong with possible 30-40kt gusts.
Outlook /Wednesday Night through Saturday/...
Wed night...Moderate Confidence. A period of northerly gusts to
25- 30 kt possible, especially eastern waters as strong cold
advection develops behind the cold front. Seas building to 5-7 ft
outer waters.
Thursday and Friday...High confidence. Some lingering northerly
gusts to 25 kt Thu morning across eastern waters, then diminishing
winds and seas during the day. Light winds Thu night and Fri with
seas subsiding below SCA as high pres builds over the waters.
Saturday...Moderate confidence. Increasing S/SW winds which may
reach SCA thresholds Sat night, but likely remaining below SCA
during the day.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 7 PM this evening to 6 AM EDT
Wednesday for ANZ250.
&&
SYNOPSIS...KJC/JWD
NEAR TERM...KJC/JWD
SHORT TERM...JWD
LONG TERM...KJC
AVIATION...KJC/JWD
MARINE...KJC/JWDHazardous weather outlook, Sep 13, 3:14 AM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
414 AM EDT TUE SEP 13 2016
CTZ002>004-MAZ002>024-026-RIZ001>008-140815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
414 AM EDT TUE SEP 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE
WEDNESDAY AFTERNOON AND EVENING...MAINLY BETWEEN 2 PM AND 8 PM.
DAMAGING WINDS ARE THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.
ANZ230>237-250-251-254>256-140815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
414 AM EDT TUE SEP 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED STRONG THUNDERSTORMS WITH WIND GUSTS TO 40 KT ARE
POSSIBLE WEDNESDAY AFTERNOON AND EVENING...MAINLY BETWEEN
4 PM AND 8 PM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
Drought, Hartford
- When
- September 13, 7:00 AM EST to September 30, 11:59 PM EST
- Where
- Hartford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.819, -72.572 (the zone’s center; the record gives no point)
The U.S. Drought Monitor expanded the Severe Drought (D2) designation into Hartford County on September 13th.
Drought, Tolland
- When
- September 13, 7:00 AM EST to September 30, 11:59 PM EST
- Where
- Tolland forecast zone
- Reported by
- Amateur Radio
The U.S. Drought Monitor expanded the Severe Drought (D2) designation into Tolland County on September 13th.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, September 13, 2016$45,000 · EF0 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 13, 201655 kt wind · 13 events
- Flash Flood and Flooding in Missouri, September 13 to 14, 201613 events
- Frost and Freeze in Montana, September 13, 201611 events
- Tropical Storm and Flood in Florida, September 13 to 15, 201650 kt wind · 8 events
- Drought in Oklahoma, September 13 to 30, 20167 events
- Drought in Rhode Island, September 13 to 30, 20167 events
- Flash Flooding and Hail in Kansas, September 13, 20160.75 in hail · 3 events
- Drought in Texas, September 13 to 26, 20162 events
- Drought in Massachusetts, September 13 to 30, 20162 events
- Flooding in Puerto Rico, September 13, 20162 events
- Tropical Storm in Georgia, September 13 to 15, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660639, 660641.